Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS St. Louis, MO

August 21, 2017Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 21, 2017, 7:19 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 7:19 PM CDT (00:19 UTC)
Expired
Aug 21, 2017, 8:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:30 PM CDTTSTM WND GST 49Kliever, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KLSX 220019
SVRLSX
MOC019-051-135-220100-
/O.NEW.KLSX.SV.W.0163.170822T0019Z-170822T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
719 PM CDT MON AUG 21 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cole County in central Missouri...
  Southern Boone County in central Missouri...
  Northeastern Moniteau County in central Missouri...

* Until 800 PM CDT.

* At 719 PM CDT, a severe thunderstorm was located 8 miles west of
  Jamestown, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ashland, Columbia Regional Airport, Jamestown, Easley, Marion,
  Hartsburg, Lupus, Kliever, Sandy Hook and Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 9252 3884 9215 3883 9215 3881 9214
      3880 9216 3879 9215 3874 9218 3873 9220
      3873 9219 3872 9221 3871 9221 3870 9223
      3867 9222 3863 9224 3870 9261
TIME...MOT...LOC 0019Z 281DEG 27KT 3880 9263 

HAIL...1.00IN
WIND...60MPH
 
$$

Byrd
1 follow-up statement
532 
WWUS53 KLSX 220055
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
755 PM CDT MON AUG 21 2017

MOC019-051-135-220104-
/O.EXP.KLSX.SV.W.0163.000000T0000Z-170822T0100Z/
Cole MO-Boone MO-Moniteau MO-
755 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE...SOUTHERN
BOONE AND NORTHEASTERN MONITEAU COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds to 50 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3888 9252 3884 9215 3883 9215 3881 9214
      3880 9216 3879 9215 3874 9218 3873 9220
      3873 9219 3872 9221 3871 9221 3870 9223
      3867 9222 3863 9224 3870 9261
TIME...MOT...LOC 0054Z 281DEG 27KT 3875 9231 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:08 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 21, 7:08 PM CDT, 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
708 PM CDT Mon Aug 21 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 344 PM CDT Mon Aug 21 2017

Scattered afternoon thunderstorms are mainly being driven by
afternoon heat and humidity as well as a pair of outflow boundaries
left over from this morning's storms. Temperatures have rebounded
back into the upper 80s and low 90s in the wake of the eclipse which
has invigorated convection.  Had a few reports of wind gusts to 40-
50 mph, frequent lightning, and brief heavy downpours as the cores of
the storms fall out, but deep layer effective shear is only 25-30kts
at this time, so think widespread severe weather is unlikely even
with the fairly high MLCAPE values of 2500 J/Kg indicated on the SPC
mesoanalysis at this time.  Should see these afternoon storms
diminish this evening as we lose daytime heating.

Attention turns to the cold front over the Northern Plains tonight.
This front will push southeast into northern Missouri and west
central Illinois between 08-11Z.  Showers and thunderstorms look
likely along and ahead of the front after midnight tonight. Guidance
seems to be in good agreement that a line of storms will move into
the area ahead of the front after 06Z and move southeast to near the
I-70 corridor by between 09-12Z.  The line slows as elevated
instability wanes toward morning...with scattered thunderstorms
likely continuing across the southern 1/2 to 2/3 of the forecast
area on Tuesday before the front finally pushes all the way through
the area on Tuesday night.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 344 PM CDT Mon Aug 21 2017

Should have lingering showers and storms southeast of the STL area
Tuesday evening until the cold front shifts southeast of our
forecast area and a surface ridge builds southeastward into the
region from the northern Plains.  Cooler and less humid air will
filter into the area Tuesday night leading to lows about 5 to 10
degrees below normal.  This will begin a period of relatively cool
and dry weather from Wednesday into the weekend as surface ridging
remains locked in place from the Great Lakes region southwest into
eastern MO with any convection likely remaining west and north of
our forecast area.  Although weak northwest flow shortwaves will
move through the region it appears that the low levels will be too
dry to generate any precipitation. The ECMWF model does develop an
upper level trough over the northern Plains on Sunday, but it looks
like any precipitation associated with this feature will stay north
of our forecast area.  Highs will typically be around 80 degrees
with lows in the upper 50s to around 60 degrees during this period.

GKS
&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 702 PM CDT Mon Aug 21 2017

Scattered storms ahead of front through this evening so have
vicinity ts mention. Then cold front to begin moving thru taf
sites by 05z Tuesday with storms along it. So timing similar to
last set of tafs. Behind cold front will see MVFR cigs for a few
hours, so kept mention in. As for winds, southeast to south winds
to veer to the west then northwest to north behind cold front.

SPECIFICS FOR KSTL:
Scattered storms ahead of front through this evening over portions
of NE and Central MO, but should diminish before reaching metro
area. Then cold front to begin moving thru metro area by 08z
Tuesday with storms along it. So timing similar to last set of
tafs. As for winds, southeast winds to veer to the west then
northwest to north behind cold front.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 21, 3:13 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 PM CDT Mon Aug 21 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
313 PM CDT Mon Aug 21 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight.
Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are once again possible
on Tuesday for portions of southeast Missouri and southwest
Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

GKS

In the hours before

Special weather statement, Aug 21, 2:17 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
217 PM CDT MON AUG 21 2017

ILZ064-100-212000-
Bond IL-Madison IL-
217 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOND COUNTY IN SOUTH
CENTRAL ILLINOIS AND EASTERN MADISON COUNTIES IN SOUTHWESTERN
ILLINOIS UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edwardsville, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Edwardsville, Glen Carbon, Highland, Troy, Maryville, St. Jacob,
Marine, Livingston, Alhambra, Carpenter, Hamel, Pierron, Grantfork,
New Douglas, Fruit, Kaufman and Kuhn.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 30.
 Interstate 55 in Illinois between exits 23 and 33.

LAT...LON 3868 8993 3884 9001 3900 8968 3900 8965
      3876 8953
TIME...MOT...LOC 1916Z 247DEG 12KT 3879 8989

Carney
Special weather statement, Aug 21, 3:49 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
349 PM CDT MON AUG 21 2017

ILZ064-069-100-101-212130-
St. Clair IL-Bond IL-Madison IL-Clinton IL-
349 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTH CENTRAL BOND
COUNTIES IN SOUTH CENTRAL ILLINOIS...SOUTHEASTERN MADISON AND
NORTHEASTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 430 PM
CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Baden, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mascoutah, Breese, Lebanon, New Baden, Carlyle, Scott AFB, Trenton,
Aviston, St. Rose, Germantown, Albers, Beckemeyer, Beaver Creek,
Jamestown, New Memphis, Bartelso, Damiansville, Summerfield, Huey and
Dudleyville.

This includes Interstate 64 in Illinois between exits 23 and 34.

LAT...LON 3848 8957 3847 8961 3845 8963 3842 8973
      3858 8984 3883 8942 3859 8924
TIME...MOT...LOC 2049Z 239DEG 19KT 3854 8971

Carney
Special weather statement, Aug 21, 4:39 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service St Louis MO
439 PM CDT MON AUG 21 2017

ILZ074-212230-
Washington IL-
439 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nashville, Centralia, Irvington, Ashley, Beaucoup, Hoyleton,
Covington, Richview, Addieville, Radom, New Minden, Huegely, Cordes
and Frogtown.

This includes Interstate 64 in Illinois between exits 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3831 8955 3847 8948 3847 8914 3822 8915
TIME...MOT...LOC 2139Z 276DEG 15KT 3839 8945

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:36 AM CDTAreal Flood AdvisoryLSXMarion6 hr
Aug 22, 12:47 AM CDTFlash Flood WarningLSXShelby8 hr
Aug 22, 8:57 AM CDTRiver Flood WarningLSXCole62 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.